Thunderstorm Wind, Brewster
- When
- June 3, 3:00 PM CST
- Where
- Brewster County, Marathon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.117, -101.333
Severe thunderstorms were numerous across parts of the Permian Basin during the evening of the 3rd, with less coverage over the Big Bend and Trans Pecos regions. This event began as a pair of supercell thunderstorms moved southeast from the Texas South Plains along a frontal boundary.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms were numerous across parts of the Permian Basin during the evening of the 3rd, with less coverage over the Big Bend and Trans Pecos regions. This event began as a pair of supercell thunderstorms moved southeast from the Texas South Plains along a frontal boundary. These storms moved into the northeast Permian Basin, and resulted in large hail to the size of baseballs, damaging winds, and flash flooding. A second area of severe storm development occurred to the southwest, across the western Permian Basin. The most damaging severe weather of the event occurred as this activity moved into Ector County. This storm was responsible for significant wind damage across parts of Ector and Midland Counties which left 60 families homeless. By mid evening, the two organized convective complexes were generally exiting the eastern Permian Basin. The thunderstorm activity was followed by a very dramatic haboob which moved across a large part of the central Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 1:30 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT TUE JUN 3 2003 18Z KMAF SOUNDING INDICATED LIFTED INDEX OF MINUS 8 WITH CAPE AOA 3000 J/KG WITH WEAK CIN AND RELATIVELY WEAK WINDS ALOFT. RFAGEN ------------------------------------------ 200 PM CDT TUE JUN 3 2003 LOOKING AT SEVERE WEATHER AND POSSIBLE FLOODING TODAY. LATEST SPC DY1 OUTLOOK PUTS EASTERN HALF OF AREA IN SLIGHT RISK WITH MODERATE RISK FOR NORTHEAST. EASTERN AREA REMAINS IN SLIGHT RISK DAY 2 & 3. DID 18Z FLIGHT AND WAITING FOR IT TO GET INTO SYSTEM. A NUMBER OF FEATURES COMING TOGETHER TO INCREASE THE RISK. THESE INCLUDE WARM FRONT... DRYLINE... RICK LOW LEVEL MOISTURE... AND A STRONG SHORTWAVE. FIRST FEATURE IS A WARM FRONT THAT HAS MOVED AS FAR NORTH AS MAF AS OF 18Z. MODELS LIFT THIS FRONT OUT OF AREA TODAY... BUT WITH BOUNDARIES MOVING SOUTH OUT OF PANHANDLE DOUBT IT WILL MOVE FAR NORTH OF WHERE IT IS. ETA DEVELOPS A MESO LOW OVER THE TRANS PECOS. THIS LOW SHOULD BRING THE WIND AROUND TO THE WEST OVER THE WESTERN HALF OF THE AREA AND SHARPEN UP THE DRYLINE. LATEST ETA HAS DRYLINE WEST OF PERMIAN BASIN AT 00Z. LATEST ETA MORE IN LINE WITH AVN. AVN BRINGS A VORT VAX DOWN ACROSS SOUTHEAST NEW MEXICO THIS EVENING STRENGTHENING IT AS MOVES ACROSS THE CENTRAL AND EASTERN CWA. AVN ALSO DEVELOPS A PRECIP BULLSEYE OVER EASTERN TIER OF COUNTIES. LOOKING AT MCS DEVELOPMENT... WILL ISSUE A FLASH FLOOD WATCH FOR THE EAST TONIGHT. DEWPOINTS IN THE UPPER 60S UNUSUAL FOR THE AREA. MAF 12Z SOUNDING GOES WILD WITH LI OF -11 AND CAPE OF 4733 J AND GOOD CAP IN PLACE EARLY. HIGH CAPE/LOW SHEAR. EVEN WITH GOOD CAP IN PLACE HAD A BUNCH OF ELEVATED SHOWERS/STORMS AROUND THE AREA THIS MORNING. CURRENTLY HAVE SHOWERS/STORMS FROM THE GUADALUPES TO THE DAVIS MOUNTAINS. ETA MODEL SOUNDING FOR 00Z DROPS LI TO -4 AND CAPE TO AROUND 1500 J MIXING CAP OUT. BY 12Z WEDNESDAY MODELS HAVE THE FRONT RETURNING SOUTHWARD... PERHAPS REINFORCED BY CONVECTION... LIFTING IT NORTHWARD AGAIN DURING THE DAY. THURSDAY ANOTHER SHOT OF COLD AIR SHOULD SEND THE FRONT BACK DOWN INTO THE AREA WITH COOLER TEMPERATURES EXPECTED. THIS FRONT WILL CONTINUE TO BE FOCUS FOR CONVECTION INTO FRIDAY. BY FRIDAY AFTERNOON FRONT SHOULD BE PACKED UP AGAINST THE MOUNTAINS. IN THE EXTENDED UPPER RIDGE BUILDS BACK IN. WILL LEAVE MENTION OF STORMS OUT ON TUESDAY WITH INCREASING TEMPS. THANKS SJT AND LBB FOR COORDINATION. INITIAL NUMBERS FOLLOW. MAF BB 69/93/69/91/65 433 CNM BB 67/98/66/94/63 323 MRF BB 59/87/57/87/59 333 FST BB 71/95/70/94/66 323 .MAF... TX...FLASH FLOOD WATCH TXZ 47>48-51>53-63-70. NM...NONE. 72
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-040930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A LAMESA TO BIG LAKE LINE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT EAST OF A CARLSBAD... TO PECOS...TO SANDERSON LINE. WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ALONG A SURFACE WARM FRONT AND DRY LINE. THUNDERSTORMS ARE EXPECTED TO INCREASE IN INTENSITY AND AREAL COVERAGE THIS EVENING ACROSS THE PLAINS OF SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE TRANS PECOS...AS A STRONG UPPER LEVEL DISTURBANCE TRANSLATES SOUTHEAST OUT OF NEW MEXICO AND INTERACTS WITH THESE SURFACE FEATURES. VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE GIVEN THE VERY STRONG INSTABILITY AND VERTICAL WIND SHEAR FORECASTED. FLASH FLOODING A LARGE COMPLEX OF THUNDERSTORMS WILL LIKELY DEVELOP ACROSS THE SOUTHERN TEXAS PANHANDLE THIS EVENING AND MOVE SOUTHEAST ACROSS THE NORTHERN AND EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS TONIGHT...EAST OF A GAIL TO MIDLAND LINE. RAINFALL IN EXCESS OF TWO INCHES PER HOUR WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THUNDERSTORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. 12
TXZ045>048-051>053-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 316 PM CDT TUE JUN 3 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO WATCH 471 UNTIL 900 PM CDT TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... BORDEN...DAWSON...GAINES...HOWARD...MARTIN...MITCHELL AND SCURRY THIS TORNADO WATCH INCLUDES THE CITIES OF... BIG SPRING...COLORADO CITY...GAIL...LAMESA...SEMINOLE...SNYDER AND STANTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
TXZ050-051-058>063-067>070-074-075-081-082-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT TUE JUN 3 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE THUNDERSTORM WATCH 472 UNTIL 900 PM CDT (800 PM MDT) TUESDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...MARTIN...MIDLAND... REAGAN...UPTON...WARD AND WINKLER IN SOUTHWEST TEXAS... BREWSTER...CULBERSON...JEFF DAVIS...PECOS...REEVES AND TERRELL IN SOUTHEASTERN NEW MEXICO... EDDY...LEA THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...ARTESIA...BAKERSFIELD...BIG LAKE...CARLSBAD... CRANE...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...HOBBS... KERMIT...LAJITAS...LOVINGTON...MARATHON...MCCAMEY...MENTONE... MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...RANKIN... SANDERSON...SHEFFIELD...STANTON AND TATUM A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 83 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
11 thunderstorm wind, 10 hail, 5 flash flood, 2 dust storm. Local standard time, as filed.
Reported on State Route 115.
Reported at intersection of Farm to Market Roads 1233 and 1053.
A large severe thunderstorm developed over central Ector County in the area between Odessa and Penwell. This storm resulted in numerous reports of destructive thunderstorm winds with blowing large hail. A wind gust of 71 MPH was measured near Penwell. Gusts likely exceeded this measurement in the Odessa and Pleasant Farms vicinities where more extensive damage occurred. A barn was destroyed in Pleasant Farms, and a tractor trailer was overturned on Highway 302 west of Odessa. The most extensive damage occurred in the city of Odessa. Large trees two and half feet in diameter were uprooted. Power lines and poles were blown down. In addition, several roofs were blown off of weakly constructed structures on the southwest side of the city. An apartment complex sustained significant roof damage from the thunderstorm winds, leaving 60 families without shelter. Many city residents were without electricity until the afternoon of the 5th.
Several reports of large hail to the size of golfballs was reported from Penwell to Pleasant Farms.
Spotters reported flash flooding in the city of Odessa. Numerous city streets were impassable.
Severe thunderstorm outflow winds from the Ector County storm affected the western portions of Midland County. A severe wind gust was measured by the Midland International Airport ASOS. It is likely winds were stronger south and west of the city where twenty six power poles were snapped in half by the thunderstorm winds along Farm to Market 1788, resulting in that highway's temporary closing.
Reported at the intersection of Farm to Market Roads 1053 and 1233.
Measured by the West Texas Mesonet site near Gail. Indicated wind gust was the average gust over a fifteen minute period.
Numerous reports of penny to golfball hail were received from the cities of Forsan and Coahoma.
Reported on Highway 180 just west of the county line.
Baseball size hail was reported two miles east of Forsan. No significant damage was reported.
Flash flooding caused Farm to Market Road 1806 to be covered by high water.
The intersection of Farm to Market Roads 612 and 2350 was under high water due to flash flooding.
Pea to quarter size hail was reported on Highway 385.
Severe thunderstorm wind gusts were estimated by the Coahoma Fire Department. No reports of significant damage were received.
A significant flash flood event affected the eastern part of Howard County. At least one vehicle was stalled in high water on the access road of Interstate 20 east of Big Spring. The occupants were rescued. Houses were flooded in both Forsan and Coahoma. Pavement on rural roadways was washed away. No injuries were reported.
This day's severe thunderstorm activity evolved into two organized multicell clusters by mid evening. A large outflow boundary moved southwest in the wake of a convective complex located over the northeast Permian Basin. This feature evolved into a classic haboob as it moved across the central Permian Basin. This was the second such event to occur across the region in forty-eight hours (A similar haboob affected the southeast New Mexico plains on June 1st). A visually spectacular and abrupt wall of dust accompanied the onset of the dust storm. Although visibilities were lowered to well under a quarter of a mile over a large area, associated wind speeds were maximized around 35 MPH. Radar and surface observations indicated the haboob affected a large portion of the Permian Basin, yet specific reports were amazingly limited. Our observations indicated that blowing dust significantly reduced visibility across the central Permian Basin for about two hours.
A semi-truck was damaged by severe thunderstorm winds.
Flash flooding resulted in flood waters running over many roadways in western Mitchell County including Highway 163 and Farm to Market Roads 1229 and 1808.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5365369, 5365370, 5365371, 5365470, 5365471, 5365372, 5363098, 5365472, 5363099, 5362674, 5365475, 5365476, 5365473, 5362675, 5365367, 5365368, 5365477, 5362676, 5363094, 5363096, 5362677, 5363093, 5365474, 5363097, 5363100, 5363419, 5362678, 5363095.